Hi. I've been hypo for 18 months and been on levothyroxine for all of that time. My last TSH was 3.97 on 100mcg daily but was experiencing severe joint and muscular pain since I was increased to 50mcg daily over 6 months ago. Last week I was changed to T3 Liothyronine, 20mcg twice a day, 12 hours apart. Since taking them the muscular pains have eased but am experiencing severe headaches. Wanted to know, if it's possible, is there an equivalent from T4 to T3 in terms of dosages? Has my dosage remained the same or has it been increased or lowered? Has anyone experienced this before? Thanks in advance!
Changed from Levothyroxine to Liothyronine. T4 ... - Thyroid UK
20mcg of t3 is equal, roughly, to somewhere between 60 and a 100 of t4, so it looks like you have a dosage increase. Might you be better splitting the t3 dose to say, 6 hours apart?
You multiply the T3 dose by four or five to get the T4 equivalent, so a 40 mcg total daily dose of T3 would be approximately equivalent to 160 to 200 mcg of T4. Twelve hours apart seems way too long, considering the short half-life of T3. I'm currently on 25 mcg of T3 daily. I take 15 mcg at 7:00 am and the remaining 10 mcg around 1:00 pm; some days, I take an extra 5 or 10 mcgs, if I feel the need. My doctor - at my request - gave me a prescription for 5 mcg pills. Prior to that, I was trying to split a 25 mcg pill and it nearly always crumbled.
I was on 50 mcg of T4 before switching to T3. Although I still don't feel as well as I want to, I do feel better than when I was on T4.
It's possible your headache could be a bad reaction to the brand of T3 you're taking. I was taking Synthroid as my T4 and discovered that my system didn't react well to it. I've had no bad reactions that I can think of to the generic T3 I'm taking. I'm in the US; the T3 I'm on is made by Sigma Pharmaceuticals.
I hope you feel better soon.
Liothyronine is about 3x as potent as levothyroxine, see ncbi.nlm.nih.gov/pubmed/235... and ncbi.nlm.nih.gov/pmc/articl... . There is confusion because if you measure fT3 and fT4 levels in the blood and compare the effect on TSH you find fT3 is between 4x and 4.5x as potent as fT4. The difference occurs because although liothyronine has a much higher absorption rate (95% v ~50%) it's elimination half life is much shorter (1-2 days v 7 days). So 40 mcg liothyroine is roughly equivalent to 120 mcg levothyroxine.
I take liothyroinie twice daily and find this is fine, I don't notice any ups and downs. Although the blood levels of T3 will fluctuate this does not mean the tissue response will. Thyroid hormone has to go through many stages before it is used. In particular thyroid hormone receptors require many hours stimulation by T3 to have an effect. John Lowe used to say T3 once daily is sufficient, while I think this is fine for the few who are on very high doses I'd recommend twice daily as the most practical option. This paper ncbi.nlm.nih.gov/pmc/articl... found that 3x daily liothyroine gave a similar TSH profile to levothyroxine, even though the serum total T3 fluctuated in those taking liothyronine (see Fig 3).
Liothyronine can cause headaches, see patient.co.uk/medicine/liot... for advice.
Yr headaches cd be caused by taking too much T3 in one go or just too much T3 full stop. IMost people on T3 split their dose into 3 or 4 doses per day and commence slowly and carefully. I wd suggest u read Paul Robinson's Book 'Recovering with T3' as a matter of urgency.
Forgot to say that if you just switch straight from levothyroxine to liothyronine you will have an increase in hormones for two or three weeks. This is because the liothyronine has a shorter half life and so will build up in your system quicker than the levothroxine will clear out. This will be mitigated to a small extent as your TSH will drop during this period, reducing any hormone your thyroid is producing.
Try taking paracetamol for a few days for the headaches but if they persist speak to your doctor. If you have any cardiovascular or stroke history you should speak to your doctor now. Lots of medications give problems for a week or two until our bodies get used to them.
Thanks for all your replies.
Do you think the following is a good way to proceed:
Continue on the current dosing and see if the headaches subside. If they don't, cut the pills in half and take 10mcg 4 times a day, 6 hourly?
If the headaches persist then see my doctor. I'm in the UK. What is the alternative to what I have already taken, T4 & T3?
I take 10mcg of liothyronine and 75mcg of levothyroxine and feel much better than my previous dose of 125mcg levothyroxine. It takes a bit of time to settle but sounds like you have taken a big hit of liothyronine!
On reflection I suggest you try taking half tablet 3 times a day. You can split them by holding one between your forefingers and thumbs and snapping them with the scored line pointing away from your thumbs. If your headaches are still severe you should contact your doctor. Ordinary headaches are OK but they should not be severe.
How were you diagnosed hypothyroid? Do you have any thyroid blood results other than TSH? What were your symptoms when diagnosed. I'm just wondering whether you were hypothyroid when diagnosed, the TSH alone is not very reliable, other blood levels and symptoms are important.
I was diagnosed the same time I was diagnosed type 1 diabetic. I had no symptoms then, or none that I was particularly aware of. I was started on 25mcg levothyroxine, then every few months increased 25mcg at a time, until most recently I was taking 100mcg. The muscular and joint pains started at 75mcg dosage. I was unable to move without pain during that time. On the instruction of my endo I stopped levothyroxine completely for 5 days and the pains subsided. Then last week I was given the T3 and told to take 1 tablet (10mcg) twice a day, 12 hourly. That's when the headaches started. My latest results were taken when I was on the 100mcg dose:
Free T4: 15.8
They didn't do a T3 test despite me asking for it. At the time I thought it would indicate whether I was absorbing the thyroxine and the symptoms were due to being hypo??
My VitD ranges between 57-61 and have been on 25mcg VD supplement for the last year. My ferritin level is consistently around 9-23 range, even with a high dosage of iron supplement; have had other tests done and it seems my haemoglobin is more then okay and am not suffering with any other symptoms.
Do you think it could be the sudden change in medication causing the headache? So, like you say, if I reduce the dosage and maybe increase it gradually it might help?
That's good, I was concerned you might had been hyperthyroid and misdiagnosed as hypothyroid. The fT4 figure confirms you are not hyperthyroid (possibly could be just a little if your natural level is less than 15.8). The fact you had no symptoms suggest they just diagnosed you on the basis of the blood test. The fT4 shows you are absorbing the levothyroxine (assuming it was much less than 15.8 before you were diagnosed). I'd suggest you try half-tablet 3x daily and see how you go.
One point, you say you were told to take one tablet (10 mcg) twice a day. The tablets in the UK are 20 mcg, did your doctor say to take 10 mcg twice daily, or one tablet twice daily? If they said one tablet (10 mcg) twice daily you need to aks them which dose they want you to take.
Thanks for your help.
That was my mistake, I typed 10mcg instead of 20mcg. I have 20mcg tablets and told to take twice a day. I'll do as you suggest and see how it goes.
reallyfedup123 mentioned NDT. I don't know why you wouldn't want to get on that, other than maybe you are not familiar with it. I would highly suggest you read up on it and understand that you have a much better approach available to you. You will need to find a good doctor though, so that's going to be a challenge. All the best. PM please if you have any questions stopthethyroidmadness.com/n...
I think 20 mcg x 2 is equal to 200mcg of levo in reality it works different to that keep checking your t3 t4 and tsh on your blood tests and see if you feel any better after 5 weeks maybe .....i take t3 ad t4 still feel rough ish but better than just t4
Thanks. Will do what has been suggested and have another test done in 6 weeks.
when I started on T3 I got headaches too, every day, however I persevered and they subsided by approx 7 to 10 days later.
My private doctor tells me that when you start a medication like T4 or T3 and/or when you increase, you can get a reaction for a few days, that is the hormone receptors responding (I can't remember right now why/how), however the new symptoms then subside by usually no more than a week later.
Indeed when I increase I can get some mild reaction like the headache coming back or some heart pounding, however after no more than 5 days it all disappears to never return.